Minnesota, 2003

Hail and Damaging Wind in Minnesota, July 29, 2003

July 29, 2003 · NWS MPX · 2 events in 2 counties and zones

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 29, 3:27 PM CST, 51 minutes earlier.

Area forecast discussion, Jul 29, 3:27 PM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
355 PM CDT TUE JUL 29 2003

MAIN TOPIC OF CONVERSATION CONCERNS CONVECTION AHEAD OF COLD FRONT
JUST ENTERING EXTREME NW MN. AREA OF STRONG THUNDERSTORMS IN EASTERN
SD LINKING UP WELL WITH VERY STRONG DIVERGENCE COUPLET PER 250MB ETA
HTS. BEST 1000-850 THETA E ADVECTION PARTIALLY OVER THIS REGION AND
EXTENDING NORTHEAST INTO WEST CENTRAL MN. BY 06Z EAST MOVING
DIVERGENCE ALOFT COUPLET DECREASES BY 40 PERCENT OVER MUCH OF MN CWA.
THETA E ADVECTION ALSO ON THE DECLINE. LIS OF -4 ALSO PEGGED ACROSS
NORTHWEST CWA AND INTO NORTH CENTRAL MN AROUND 00Z-03Z. THUS BEST
CHANCE FOR SEVERE WEATHER WEST OF LINE...FROM GLENCOE TO MORA...AND
NORTH OF LINE FROM CANBY TO GLENCOE. WITH SOUTHWEST TO SOUTHERLY FLOW
FROM SURFACE TO 850MB AHEAD OF CONVECTION SEVERE THREAT WILL LIKELY BE
IN FORM OF HAIL AND ISOLATED WIND GUSTS. PWATS ON ETA AND AVN HAVE
DROPPED APPRECIABLY COMPARED TO 24 HOURS AGO EXCEPT ACROSS FAR
WESTERN CWA. SOME TRAINING EXPECTED THIS REGION SO CHANCE OF SOME
ISOLATED HEAVY RAINFALL NOT OUT OF THE QUESTION.

PRACTICALLY STACKED 50H AND SURFACE LOW SYSTEM WILL MOVE LITTLE OVER
NORTHERN MN LATE TNT AND INTO THU. COLD FRONT WILL PUNCH THRU MN CWA
BY LATE TOMORROW AFTERNOON AND WESTERN WI BY 31/04Z. 50H LOW FINALLY
EJECTS NORTHEAST FROM NORTHERN WI BY LATE FRIDAY...WITH MAINLY INSTABILITY
SHOWER AND ISOLATED THUNDERSTORMS EXPECTED DURING THE AFTN AND EVEN
THU-FRI WITH HUGE AREA OF -14 TO -16 50H TEMP ACROSS MUCH OF AREA OF
RESPONSIBILITY THIS TIME FRAME.

WITH EXIT OF CLOSED UPPER LOW STRONG 50H RIDGE PATTERN DEVELOPS ACROSS
THE DAKOTAS BY MONDAY WITH DEEP TROUGH DIGGING OVER CWA INTO MIDWEEK.
LOOKS LIKE RIDGE COULD BRING TEMPERATURES EASILY BACK INTO THE UPPER
80S TO LOWER 90S ACROSS CWA BY THU.

.MSP...NONE.

AZ
Hazardous weather outlook, Jul 29, 4:00 AM CST, 12 hours 18 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-301000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
500 AM CDT TUE JUL 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL ADVANCE EAST INTO WESTERN MINNESOTA BY
THIS EVENING. THUNDERSTORMS WILL DEVELOP AHEAD OF THE
FRONT. A FEW OF THESE STORMS COULD BECOME SEVERE...ESPECIALLY OVER
WEST CENTRAL AND CENTRAL MINNESOTA BEFORE MIDNIGHT WITH
DAMAGING WINDS AND HAIL THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN UPPER LOW TRACKING OVER THE GREAT LAKES...WILL MOVE LITTLE
THROUGH FRIDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY TO
REDEVELOP DURING THE AFTERNOON AND EVENING WEDNESDAY THROUGH
FRIDAY...MAINLY OVER NORTH CENTRAL AND EAST CENTRAL MINNESOTA AS
WELL AS WEST CENTRAL WISCONSIN.  A FEW OF THESE STORMS COULD
APPROACH SEVERE LIMITS WITH THE MAIN THREAT LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAYBE NEEDED LATER TODAY AND EARLY
TONIGHT OVER WEST CENTRAL AND CENTRAL MINNESOTA.

The radar

The Aberdeen radar (KABR), 187 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Stevens

When
July 29, 4:18 PM CST
Where
Stevens County, 4 mi W of Morris
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.583, -96.017

Thunderstorm Wind, Douglas

When
July 29, 4:50 PM CST
Where
Douglas County, Alexandria Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.867, -95.400

Measured by ASOS.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329469, 5329470.